Complications Associated with Oral Sedation
A successful local dentist referred an elderly male, diabetic patient to me recently for treatment of an acute infection associated with an abscessed, lower premolar tooth. He had been seen in this dentist’s office the previous day with a toothache and was given antibiotics, pain medication, and an appointment for extraction. The infection apparently became much worse that evening and the patient called this dentist’s office the next day asking what he should do. The dentist was out of the office that day so their staff referred him to my office for “emergency” treatment. I examined the patient and found him to have a significant submandibular cellulitis associated with an abscessed lower premolar tooth. While we were obtaining a panoramic radiograph, he told me he was beginning to feel very dizzy so I helped him into a treatment room where I reclined him in the dental chair and brought his wife back to sit with him. A few minutes later, his wife came out into the hall calling for help. I rushed into the room and found the patient sweating profusely, pale, and unresponsive. His breathing was very shallow and his pupils were pinpoint in size. I immediately administered oxygen, started an I.V. and connected him to the monitors we use during I.V. sedation. His heart rate was elevated and his blood pressure and oxygen saturation were low. We checked his blood sugar and found this to be acceptable. I asked his wife if she was aware of any drugs that he may have taken and she pulled a bottle containing approximately 6 demerol / phenergan tablets out of her purse. She said she had given him one pill ”just like the bottle said” one hour before the appointment. She went onto say she thought he had taken one at bedtime the night before and another one earlier that morning for pain. It was becoming apparent to me that we were probably dealing with a narcotic overdose. I immediately administered IV narcan to reverse the demerol and his condition began to improve. At that time my office staff had the referring doctor on the phone and we were able to discuss the patient’s condition. This doctor said that their office computer prints their prescriptions and that they intended to give the patient demerol / phenergan for pain control not for presurgical sedation. However, an employee accidentally printed a presurgical sedation prescription – something that they sometimes give to anxious patients before extensive dental procedures. The patient was told to take it for pain, which he did, but his wife read the bottle which had written instructions for him to “take 1, 1 hour prior to appointment” which he also did. The end result was 100 mg of demerol and 50mg phenergan given to an 82 year old patient within a 2 hour time frame, and a narcotic overdose. Fortunately, for everyone involved, the patient did not drive himself to the appointment, had someone with him who knew what medication he had taken, and was at a facility where there were health care providers capable of treating his overdose. He could have easily died or killed someone while driving his car to the appointment! We observed the patient in our office for several hours. Later that afternoon, we removed the tooth and performed an I & D of his abscess. The patient’s infection resolved uneventfully. Fortunately, for the referring doctor, the patient had a good relationship with the practice and he was not litigious.
In conclusion, I would like to point out several recommendations for anyone using oral sedation.
Administer the drug in your office! There is no rational reason to have the patient sedated before they get there.
Don’t give oral sedation to very young, very old or unhealthy patients.
Know how to provide emergency life support and have your office properly equipped. This is best accompanied by taking an advanced cardiac life support course.
Avoid giving multiple doses of sedatives. If multiple doses “kick-in” at the same time, oversedation and overdose can occur.
Never give a patient a prescription for more than one dose of sedative.
Instruct patients to discontinue all other narcotics and sedatives (including alcohol) for at least 12 hours prior to the appointment.
Keep the sedated patient monitored at your office until they are appropriate for discharge.
If you use computer generated prescriptions, check them before you sign them.
Consider becoming I.V. sedation qualified. I.V. drugs are safer since the doses can be titrated to effect and – usually reversed as the as the IV line is already in place.
Never tell a patient that they will be unconscious during the procedure. Oral sedation techniques can only be safe (in my opinion) when the goal is providing anxiety control / conscious sedation.